Hi , been to see neuro on emergency appt today…can’y get rid of this awful tighness and pain in my arm, been 11 weeks now. he has prescibed methyprednissolone 100mg x 5 so that’s 500 mg per day 5 days. Start them tomorroww and i am terrified after reading side efdffects, i have tried other things for this ar,m and no good. Tegretol make me very out of it but he said keep taking them also. I am so scared of steroids. How have other people got on with them ? I could have throttled neuro toda y he sits there smiling away and saying he cant wave magic wand to make thingd better, i wish i could wave magic wamd to make his silly grin go away. Good thing my ms nurse is nice, she sat in but obviouskly couldn’t say much as her hands tied. On the plus side i think i have a nother spine mri booked as he says its the spine affecting the arms. so he won’t do a brain and spine. But if the steroids take away inflammation on the spine then nothing will show up on mri ?? don’t know how that works. So please tell me how you got on with these steroids then at leats i will be ready.
Sorry…the only experience I’ve had of them is IV, so can’t help. Xx
I am the same. I’ve only had them IV over three days. I didn’t have any side effects with them though, only a bad taste in my mouth whilst on the drip! Got rid of all my symptoms though, which was blurred vision, nausea, vertigo and lack of balance and coordination. Chin up and hope you’re feeling better. Ash x
Sorry, read my post back and doesn’t make much sense why i got so fed up with neuro today. I emailed my nurse a couple of weeks ago in despair as i didn’t know what to do about pain,tried gabapentin. amitriptyline etc and she gave this to neoro and then said he put down a couple of meds including pregablin. He came back from holiday today and obviously hadn;t got a clue about me. My ms nurse briefed him again today and then he asks me where is the pain… I lost it a bit then ( i’m never a person who loses it ) and shouted it’s my arm really forcefully, i apologised afterwards but I am in pain and i was so drained and fed up. Then he runs on about increasing the tegretol dose but I can’t do that as it’s not even working now on a fairly high dose and I can’t even function properly. Then he says something about how he believes that pain is an emotional reaction rather than a physical one. I give up…is he saying this pain is in my head…no it’s in my BL**DY ARM. I’m not imagining this pain. If it was all in my imagination, I’m sure I would be imagining myself pain free. My husband had to ask about another mri as he wasn’t going to suggest it. In fact my husband had to do a lot of the talking as i’d had emough. The last straw was when he wanted to do the routine examination of the pins sticking in me and touching my nose etc. I tried to lift my arm but couldn’t and he actually said you don’t like this do you? I said no i don’t because it hurts!!! so he stopped.
I was on gabapentin previously during my relapse (I’m just coming to the end of a relapse) and it didn’t seem to help me at all - the doctor switched me to pregablin and it worked much better. It’s worth a try as it is a stronger drug - they just don’t like prescribing it first as its more expensive than gabapentin. With regards to steroids I’ve had both IV and tablet form. IV steroids was last year in a drip for 5 days (2 as an inpatient and 3 as an outpatient) and it was my first episode of ms and was a pretty bad one. I then had another relapse that was minor and didn’t require steroids and then had a further relapse which started around the end of may this year. I was prescribed tablet steroids 500mg methylprednisolone for 5 days. After 2 days of taking them my consultant told me to stop taking them as I was having a really bad reaction to them. It didn’t make a difference in relation to speeding up my relapse they just made me feel awful and made things worse. There was a fair amount of posts about tablet steroids in the last couple of months as unfortunately there has seemed to have been a fair amount of people that didn’t get on with them. If I had a choice again I would insist on the IV steroids or I wouldn’t have them. Everybody is different though so doesn’t necessarily mean you will have a bad reaction. I would try the pregablin first and see if that makes any difference. It’s horrible when goin through a relapse but time is indeed a healer. X
I had them , only side effect made me hyperactive up cleaning the house in the middle of the night ( wife thought that it was great ) Did help me and seemed to speed up my recovery allthough still have some symptons at 16 weeks Would defiantly take them again if I needed to Good luck
I’ve had steroids twice, once IV and once in tablet form in the same dose as you have been prescribed. I think I preferred the IV as I didn’t notice the awful taste with the IV steroids.
That is the worst thing about tablet steroids. They taste awful and it lingers in your mouth for ages afterwards so I ended up eating sweets and yoghurts for the rest of the day! With both kinds they make me feel a bit hyper so I can’t rest even when it’s the one time when I really should be resting. I can only sleep for a couple of hours at a time so end up reading all night. I was also way more chatty than usual (I could have talked all four legs off a donkey, lol).
When the course is finished, I was weepy and sleepy for at least a week. Steroids definitely mess with your emotions. They also increased my appetite for some time. Hopefully you have been given some tablets to counteract the effect they have on your stomach as they can cause heartburn/indigestion. I take lansaprazole (sp?) daily - a gastro-resistant tablet - and was told to take double for the course of the steroids.
I do find they are worth it for severe relapses (but not for sensory ones) because they do make a difference to the symptoms for me within a week. I am confident that if you have an MRI, the lesions will still show because lesions take a long while to heal (and I believe many old lesions show up on MRIs anyway) and steroids only speed up recovery from a relapse and do not ultimately affect the recovery from the relapse. (In other words, even if you did not have the steroids, the end result would be the same but the steroids should speed up your recovery - just not quickly enough to remove all traces of the lesion by the time you have an MRI). I had steroids in March and still have lots of residual symptoms; steroids do not work miracles and in fact they do not work for every relapse or for every person.
Having said that, I do hope they give you some relief from the pain in your arm. Good luck
Hi,I have had IV steroids and tablets.The IV steroids I seemed to cope with well.I can’t remember any problems.With the tablets I had a permanent low-grade headache,felt jittery and sleep very poorly.That was a real pain.I know that steroids have a lot of side-effects,but I think that they only come into play if you take steroids longterm.I hope that they help with your symptoms.Take care,Brenda.
Fudgey37, I had the same dose when I was diagnosed. I was taking amitriptyline and I’m pretty sure I’d have skipped sleep if it wasn’t for that! I felt pretty hyper and good when I was taking them, apart from the bitter taste in my mouth!
By day 5 I was feeling a bit drained and on my first day off them I was a bit zombie-like.
For 3 days after that, I felt pretty sore all over - my advice, try to rest even if you don’t feel you need it when you’re taking them!
Thanks for all your replies so far xx
I’ve had steroids by IV and by tablet before and don’t really like either of them but, I do cope with the tablets better than IV. I’d get the horrible taste with both but would get horrific stomach pains as well with the IV ones. I get a bit of and acidy tum with the tablets but gaviscon soon sorts that out. I get a lovely red face too. I don’t tend to have any trouble sleeping or get loads of extra energy which seems a bit odd, as it’s the thing that most people comment on when on steroids.
As for do they work…I wouldn’t take them unless I’d had good results from them. Depending on the relapse, I’ve often had a ‘quick hit’ where one thing gets better quite quickly but the other things can take a bit longer, weeks or even months.
Hiya, haven’t been on site for a couple of days so missed your post (one I can actually answer!!)
I had these tablets in June for relapse, they kept me awake most of the night for the first couple of days, then bright red face and some breathlessness after that. I also got the “moonface” thing that a lot of people get with steroids. Literally woke up looked in the mirror and thought “I’m sure I’ve got more cheekbones than that!!” Had some itchiness but that was also a new symptom of MS for me so not too sure if that was the steriods or not (but it is a sideaffect according to the literature in the box), felt sore all over and weak,again I don’t know if that was the drugs or relapse.
My nurse did offer me a no-treatment option but I’m glad I went for the tablets and would definately do so again if I have to. It was the first treatment I’ve had for MS so can’t compare to anything else IV or whatever… but feel I’m getting better and I’m back at work now
Remember to have some sweets to suck because nobody is kidding when they say about the taste!!
Good Luck and keep us posted
Hi, I took a dose of oral steroids in June , they made me feel quite poorly, continuous headache, couldn’t sleep and had a red face. In saying that I persevered and finished the course and they did work as my symptoms really improved. While taking them I said never again but if I have another relapse then I probally would. All the best and hope things soon improve for you. I think a lot of neuro’s could do with improving their people skills !! Take care Karen x
They make you fat